Geometric stability of the cotangent bundle and the universal cover of a projective manifold
Bulletin de la Société Mathématique de France, Volume 139 (2011) no. 1, p. 41-74

We first prove a strengthening of Miyaoka’s generic semi-positivity theorem: the quotients of the tensor powers of the cotangent bundle of a non-uniruled complex projective manifold X have a pseudo-effective (instead of generically nef) determinant. A first consequence is that X is of general type if its cotangent bundle contains a subsheaf with ‘big’ determinant. Among other applications, we deduce that if the universal cover of X is not covered by compact positive-dimensional analytic subsets, then X is of general type if χ(O X )0. We finally show that if L is a numerically trivial line bundle on X, and if K X +L is -effective, then so is K X itself. The proof of this result rests on Simpson’s work on jumping loci of numerically trivial line bundles, and Viehweg’s cyclic covers. This last result is central, and has been recently extended, using the very same ingredients, to the case of log-canonical pairs.

Nous établissons tout d’abord un renforcement du théorème de semi-positivité de Miyaoka : le déterminant de tout quotient de toute puissance tensorielle du fibré cotangent d’une variété projective X non-uniréglée est pseudo-effectif (au lieu de : génériquement nef). Une première conséquence est que X est de type général si son fibré cotangent a un sous-faisceau dont le déterminant est ‘big’. Parmi diverses applications, nous montrons que si le revêtement universel de X n’est pas recouvert par des sous-ensembles analytiques compacts de dimension strictement positive, alors X est de type général si χ(O X )0.Nous montrons enfin que K X est -effectif si K X +L l’est, pour un fibré en droites numériqiuement effectif L sur X. La démonstration de ce résultat central repose sur les travaux de C. Simpson sur les lieux de Green-Lazarsfeld, et sur les revêtements cycliques de Viehweg. Ce résultat a été récemment étendu aux paires ’Log-canoniques’ en utilisant les mêmes ingrédients.

DOI : https://doi.org/10.24033/bsmf.2599
Classification:  14J40,  32Q26,  32J27,  14E30
Keywords: bundle, pseudo-effective line bundle, Moishezon-Iitaka-‘Kodaira' dimension, universal cover, uniruledness
@article{BSMF_2011__139_1_41_0,
     author = {Campana, Fr\'ed\'eric and Peternell, Thomas},
     title = {Geometric stability of the cotangent bundle and the universal cover of a projective manifold},
     journal = {Bulletin de la Soci\'et\'e Math\'ematique de France},
     publisher = {Soci\'et\'e math\'ematique de France},
     volume = {139},
     number = {1},
     year = {2011},
     pages = {41-74},
     doi = {10.24033/bsmf.2599},
     zbl = {1218.14030},
     mrnumber = {2815027},
     language = {en},
     url = {http://www.numdam.org/item/BSMF_2011__139_1_41_0}
}
Campana, Frédéric; Peternell, Thomas. Geometric stability of the cotangent bundle and the universal cover of a projective manifold. Bulletin de la Société Mathématique de France, Volume 139 (2011) no. 1, pp. 41-74. doi : 10.24033/bsmf.2599. http://www.numdam.org/item/BSMF_2011__139_1_41_0/

[1] S. Boucksom - « Cônes positifs des variétés complexes compactes », thèse de doctorat, Université de Grenoble, 2002.

[2] S. Boucksom, J.-P. Demailly, M. Paun & T. Peternell - « The pseudo-effective cone of a compact Kähler manifold and varieties of negative Kodaira dimension », to appear in J. Alg. Geom., 2011. | MR 3019449 | Zbl 1267.32017

[3] F. Campana - « Fundamental group and positivity of cotangent bundles of compact Kähler manifolds », J. Algebraic Geom. 4 (1995), p. 487-502. | MR 1325789 | Zbl 0845.32027

[4] F. Campana, J. A. Chen & T. Peternell - « Strictly nef divisors », Math. Ann. 342 (2008), p. 565-585. | MR 2430991 | Zbl 1154.14004

[5] F. Campana & Q. Zhang - « Compact Kähler threefolds of π 1 -general type », in Recent progress in arithmetic and algebraic geometry, Contemp. Math., vol. 386, Amer. Math. Soc., 2005, p. 1-12. | MR 2182767 | Zbl 1216.32011

[6] J.-P. Demailly - « Complex analytic and algebraic geometry », http://www-fourier.ujf-grenoble.fr/~demailly/books.html.

[7] J.-P. Demailly, T. Peternell & M. Schneider - « Holomorphic line bundles with partially vanishing cohomology », in Proceedings of the Hirzebruch 65 Conference on Algebraic Geometry (Ramat Gan, 1993), Israel Math. Conf. Proc., vol. 9, Bar-Ilan Univ., 1996, p. 165-198. | MR 1360502 | Zbl 0859.14005

[8] H. Esnault - « Fibre de Milnor d'un cône sur une courbe plane singulière », Invent. Math. 68 (1982), p. 477-496. | MR 669426 | Zbl 0475.14018

[9] D. Huybrechts & M. Lehn - The geometry of moduli spaces of sheaves, Aspects of Mathematics, E31, Friedr. Vieweg & Sohn, 1997. | MR 1450870 | Zbl 0872.14002

[10] Y. Kawamata - « Minimal models and the Kodaira dimension of algebraic fiber spaces », J. reine angew. Math. 363 (1985), p. 1-46. | MR 814013 | Zbl 0589.14014

[11] -, « Pluricanonical systems on minimal algebraic varieties », Invent. Math. 79 (1985), p. 567-588. | MR 782236 | Zbl 0593.14010

[12] -, « Moderate degenerations of algebraic surfaces », in Complex algebraic varieties (Bayreuth, 1990), Lecture Notes in Math., vol. 1507, Springer, 1992, p. 113-132. | MR 1178723 | Zbl 0774.14032

[13] J. Kollár - « Shafarevich maps and plurigenera of algebraic varieties », Invent. Math. 113 (1993), p. 177-215. | MR 1223229 | Zbl 0819.14006

[14] A. Langer - « Semistable sheaves in positive characteristic », Ann. of Math. 159 (2004), p. 251-276. | MR 2051393 | Zbl 1080.14014

[15] J. Li & S.-T. Yau - « Hermitian-Yang-Mills connection on non-Kähler manifolds », in Mathematical aspects of string theory (San Diego, Calif., 1986), Adv. Ser. Math. Phys., vol. 1, World Sci. Publishing, 1987, p. 560-573. | MR 915839 | Zbl 0664.53011

[16] V. B. Mehta & A. Ramanathan - « Semistable sheaves on projective varieties and their restriction to curves », Math. Ann. 258 (1981/82), p. 213-224. | MR 649194 | Zbl 0473.14001

[17] Y. Miyaoka - « Deformations of a morphism along a foliation and applications », in Algebraic geometry, Bowdoin, 1985 (Brunswick, Maine, 1985), Proc. Sympos. Pure Math., vol. 46, Amer. Math. Soc., 1987, p. 245-268. | MR 927960 | Zbl 0659.14008

[18] -, « Relative deformations of morphisms and applications to fibre spaces », Comment. Math. Univ. St. Paul. 42 (1993), p. 1-7. | MR 1223183 | Zbl 0813.14001

[19] Y. Miyaoka & S. Mori - « A numerical criterion for uniruledness », Ann. of Math. 124 (1986), p. 65-69. | MR 847952 | Zbl 0606.14030

[20] Y. Miyaoka & T. Peternell - Geometry of higher-dimensional algebraic varieties, DMV Seminar, vol. 26, Birkhäuser, 1997. | MR 1468476 | Zbl 0865.14018

[21] C. Mourougane - « Théorèmes d'annulation générique pour les fibrés vectoriels semi-négatifs », Bull. Soc. Math. France 127 (1999), p. 115-133. | Numdam | MR 1700471 | Zbl 0939.32020

[22] Y. Namikawa & J. H. M. Steenbrink - « Global smoothing of Calabi-Yau threefolds », Invent. Math. 122 (1995), p. 403-419. | MR 1358982 | Zbl 0861.14036

[23] N. I. Shepherd-Barron - « Miyaoka’s theorem on the seminegativity of T X », Astérisque 211 (1992), p. 103-114. | Zbl 0809.14034

[24] -, « Semi-stability and reduction mod p », Topology 37 (1998), p. 659-664. | MR 1604907 | Zbl 0926.14021

[25] C. Simpson - « Subspaces of moduli spaces of rank one local systems », Ann. Sci. École Norm. Sup. 26 (1993), p. 361-401. | Numdam | MR 1222278 | Zbl 0798.14005

[26] E. Viehweg - « Weak positivity and the additivity of the Kodaira dimension for certain fibre spaces », in Algebraic varieties and analytic varieties (Tokyo, 1981), Adv. Stud. Pure Math., vol. 1, North-Holland, 1983, p. 329-353. | MR 715656 | Zbl 0513.14019